Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX

May 25, 1998Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 1998, 11:39 PM CDT for Howard County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1998, 11:39 PM CDT (04:39 UTC)
Expired
May 26, 1998, 12:30 AM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Howard County, TX

What was reported inside it

TimeReportWhereRemark
May 26, 12:12 AM CDTHail 1.5Forsan, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS1 KMAF 260440 RRA
SVRMAF
TXC227-260530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1139 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOWARD COUNTY IN NORTHWESTERN TEXAS

* UNTIL 1230 AM CDT

* AT 1138 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES SOUTHEAST OF BIG SPRING OR 1 MILE NORTHWEST
  OF FORSAN MOVING EAST AT 15 MPH.

* THIS STORM IS EXPECTED TO REACH FORSAN BY MIDNIGHT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TJT/JCP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM CDT, 9 hours 39 minutes earlier.

Area forecast discussion, May 25, 2:00 PM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
200 PM CDT MON MAY 25 1998

17Z SURFACE ANALYSIS SHOWS STALLED FRONTAL BOUNDARY OVER CENTRAL
FORECAST AREA (NEAR KFST) WITH DRYLINE WEST OF KP07.  POST FRONTAL
DEWPOINTS REMAIN MOSTLY IN THE 50S WITH 60S SOUTH OF FRONT AND EAST
OF DRYLINE.  KMAF 88D VWP INDICATES DEPTH OF FRONTAL BOUNDARY HAS
INCREASED LAST SEVERAL HOURS TO 3000-3500 FEET (NORTHERLY WINDS
REMAIN AT OR BELOW 10 KNOTS IN THIS LAYER).  SOME CUMULUS CAN BE
SEEN OVER SOUTHERN COUNTIES BUT OTHERWISE MID/HIGH LEVEL CLOUDS
DOMINATING THE SKY.  LATEST WATER VAPOR LOOP SHOWS SHORTWAVE OVER
SOUTHERN NEW MEXICO MOVING NORTHEAST.

MODELS IN GOOD AGREEMENT IN OVERALL H5 WEATHER PATTERN NEXT SEVERAL
DAYS AS SHORTWAVE RIDGE EXPECTED TO DEVELOP OVER EASTERN FORECAST
AREA TOMORROW AHEAD OF DEEP LOW APPROACHING PACIFIC NORTHWEST.  THIS
WILL RESULT IN CONTINUED SOUTHWESTERLY (SUBTROPICAL) FLOW ALOFT.
WEAK DISTURBANCES MOVING OUT OF MEXICO COMBINED WITH WEAK FRONTAL
BOUNDARY AND DRYLINE SHOULD HELP TO DEVELOP THUNDERSTORMS OVER
EASTERN FA (MAINLY NORTHEAST) LATE THIS AFTERNOON/EARLY EVENING AND
TOMORROW AFTERNOON.  BEST MOISTURE CONVERGENCE (SEE ADAP PRODUCT SS2)
REMAINS WELL NORTHEAST OF THE FORECAST AREA (LOW ROLLING PLAINS)
ATTM.  CAP HOLDING STRONG AS A LOOK OUTSIDE YIELDS NO CUMULUS.  AT
THE SFC...ETA AND NGM DIFFER SIGNIFICANTLY TOMORROW WITH RESPECT TO
RETURN MOISTURE AND POSITION OF DRYLINE.  ATTM WILL LEAN CLOSER TO
ETA AS HIGHER DEWPOINTS SHOULD STAY CLOSE TONIGHT.  THIS WILL RESULT
IN CAPES NEAR 2000 OVER EASTERN COUNTY WARNING AREA TOMORROW.  THIS
COMBINED WITH AFOREMENTIONED DRYLINE MAY GIVE SCATTERED SEVERE
THUNDERSTORMS OVER THIS AREA TOMORROW AFTERNOON AS WELL.

AS FOR TEMPERATURES...WILL STICK CLOSE TO FWC GUIDANCE TONIGHT AS IT
LOOKS REASONABLE GIVEN TRENDS AND EXPECTED DEWPOINTS.  FOR TOMORROW
WILL GO WITH PERSISTENCE WITH A TOUCH OF FWC GUIDANCE.

MAF  62/95 21
CNM  58/95 --
MRF  50/88 -0
P07  69/94 11

EARLE

In the hours before

Special weather statement, May 25, 10:20 PM CDT, 1 hour 19 minutes before
TXZ045-050-060>062-067>069-260350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
1020 PM CDT MON MAY 25 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR GAINES...
ANDREWS...WINK"LER...WARD...CRANE...UPTON...ECTOR...MIDLAND
AND REAGAN COUNTIES.
Special weather statement, May 25, 10:20 PM CDT, 1 hour 19 minutes before
TXZ045-050-060>062-067>069-260350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
1020 PM CDT MON MAY 25 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR GAINES...
ANDREWS...WINK"LER...WARD...CRANE...UPTON...ECTOR...MIDLAND
AND REAGAN COUNTIES.
Special weather statement, May 25, 10:44 PM CDT, 55 minutes before
TXZ046>048-051-052-063-260515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
1044 PM CDT MON MAY 25 1998

SEVERE THUNDERSTORM WATCH 424 REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR DAWSON...BORDEN...SCURRY...MARTIN...HOWARD...AND GLASSCOCK
COUNTIES.
Special weather statement, May 25, 11:04 PM CDT, 35 minutes before
TXZ046>048-051-052-063-260435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
1104 PM CDT MON MAY 25 1998

SEVERE THUNDERSTORM WATCH 424 HAS BEEN CANCELLED FOR DAWSON...
BORDEN...SCURRY...MARTIN...HOWARD...AND GLASSCOCK COUNTIES.

THIS WILL BE THE LAST STATEMENT ISSUED CONCERNING THIS WEATHER
EVENT.  HOWEVER...YOUR NATIONAL WEATHER SERVICE WILL CONTINUE TO
MONITOR CONDITIONS AND LATER STATEMENTS WILL BE ISSUED IF
REDEVELOPMENT OCCURS.
Special weather statement, May 25, 11:04 PM CDT, 35 minutes before
TXZ046>048-051-052-063-260435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
1104 PM CDT MON MAY 25 1998

SEVERE THUNDERSTORM WATCH 424 HAS BEEN CANCELLED FOR DAWSON...
BORDEN...SCURRY...MARTIN...HOWARD...AND GLASSCOCK COUNTIES.

THIS WILL BE THE LAST STATEMENT ISSUED CONCERNING THIS WEATHER
EVENT.  HOWEVER...YOUR NATIONAL WEATHER SERVICE WILL CONTINUE TO
MONITOR CONDITIONS AND LATER STATEMENTS WILL BE ISSUED IF
REDEVELOPMENT OCCURS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:29 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 25, 8:04 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 25, 8:43 PM CDTSevere Thunderstorm WarningMAFScurry32 min
May 25, 8:48 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
May 25, 9:21 PM CDTTornado WarningMAFBorden49 min
May 25, 9:46 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson64 min
May 25, 9:52 PM CDTSevere Thunderstorm WarningMAFScurry63 min
May 25, 9:55 PM CDTSevere Thunderstorm WarningMAFGlasscock65 min
May 26, 3:15 PM CDTSevere Thunderstorm WarningMAFAndrews65 min
May 26, 3:22 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves48 min
May 26, 4:08 PM CDTSevere Thunderstorm WarningMAFReeves47 min
May 26, 4:14 PM CDTSevere Thunderstorm WarningMAFGaines66 min
May 26, 4:17 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
May 26, 4:27 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 26, 4:37 PM CDTTornado WarningMAFAndrews48 min
May 26, 5:18 PM CDTFlash Flood WarningMAFAndrews3 hr
May 26, 5:24 PM CDTSevere Thunderstorm WarningMAFAndrews61 min
May 26, 5:29 PM CDTSevere Thunderstorm WarningMAFPecos66 min
May 26, 5:49 PM CDTTornado WarningMAFAndrews51 min
May 26, 5:57 PM CDTSevere Thunderstorm WarningMAFEctor63 min
May 26, 6:31 PM CDTSevere Thunderstorm WarningMAFWinkler64 min
May 26, 6:35 PM CDTSevere Thunderstorm WarningMAFMartin65 min
May 26, 6:39 PM CDTSevere Thunderstorm WarningMAFAndrews51 min
May 26, 6:49 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 26, 6:54 PM CDTSevere Thunderstorm WarningMAFEctor61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.